Thursday, March 31, 2016

Altered Mental Status with Agitation and Tachycardia

This was originally posted on May 8, 2014.  It was one of the FOAM posts used to evaluate the ALiEM AIR Rating for FOAMed resources, just published online at Annals of EM.  It got pretty good ratings from the eight educators who evaluated all the posts, so I thought I would repost it.  Here is the list of posts that were evaluated.



A young male with unknown past medical history presents with AMS and tachycardia. EMS was called by a roommate after the patient was noticed to be nonverbal and lethargic. He reportedly took meth and had a recent drinking binge, but has not had alcohol for the last 2 days. His HR was 160 on arrival of EMS, and they gave him adenosine 6 mg and 12 mg and 500 cc NS, but with no response.  The preshospital ECG and strips are not available.  The patient was restless, agitated, and nonverbal on arrival to ED, with elevated HR at 150.  Here is the first ED ECG:
What is the likely diagnosis?


















There is sinus tachycardia, a prolonged QRS (computer read it as 114 ms, previous ECG with 102 ms).  There is a large R-wave in lead aVR.  These findings are nearly pathognomonic of, or at least highly suspicious for, tricyclic antidepressant (TCA) overdose.

In addition, the QT interval is 360, and the Bazett-corrected QT interval (QTc) is 540 ms.

One can read about management of TCA overdose in many places, and I have put some links to lifeinthefastlane below.

A few important points:

1. An R-wave in lead aVR  greater than 3 mm, or an R/S ratio greater than 0.7, is highly suspicious for sodium channel blockade, which is the most important of the many toxicities of TCA overdose.

2. In 49 patients with known TCA overdose, a maximum limb lead QRS duration greater than 100 ms was 100% sensitive for detecting patients who will seize, and seizure is a harbinger of cardiovascular collapse.  At this cutoff of 100 ms, however, the specificity was not perfect.  Of 11 patients with an initial QRS duration of 100-119 ms, 2 (18%) had seizures, and of 22 with an initial QRS duration of 100-139 ms, 4 (18%) had seizures.  Of 14 with initial QRS of 140 ms or longer, 8 (56%) had seizures.  No patient with a QRS of less than 160 ms had ventricular dysrhythmias.

2a.  In an unselected population with suspicion of overdose, a minimally wide QRS (less than 110 ms) will be much less specific; furthermore, it is likely that frequent serial ECGs, by detecting an increasing QRS duration, will detect those at risk of toxicity.  On the other hand, administration of bicarbonate, the antidote, is relatively safe compared with a seizure.  If the diagnosis is unclear, narrowing of a widened QRS on ECG following sodium bicarbonate administration (1-2meq/kg) adds further support that pharmacologic sodium blockade is present.

3. There are multiple mechanisms of toxicity of TCAs:
a.   Blockade of cardiac fast sodium channels (leads to wide QRS, R-wave in aVR, R' wave in V1, Brugada pattern ECG, ventricular dysrhythmias.)  Sodium channel blockade in the CNS leads to seizures.
b.   Blockade of potassium channels which leads to long QT (as in this case) and torsade
c.   Antagonism of central and peripheral muscarinic acetylcholine receptors (leads to delirium)
d.   Antagonism of peripheral alpha-1 adrenergic receptors (causes hypotension)
e.  Antagonism of histamine (H1) receptors (may contribute to sedation)
f.  Antagonism of CNS gamma-aminobutyric acid (GABA) A receptors (increase risk of seizures)
g.  Exaggeration of therapeutic effect of inhibiting central serotonin re-uptake. (may cause/contribute to serotonin syndrome)
h.  Exaggeration of therapeutic effect of inhibiting central norepinephrine re-uptake (increase risk of seizures)


Outcome.

When it became clear that the patient had sinus tach and not PSVT, his presentation was recognized as an overdose or drug toxicitiy.  But because the physicians were so focused on his tachycardia, meth use, and rhythm, they did not look for or appreciate the findings of TCA overdose.  We in emergency medicine obtain ECGs in overdoses mostly to look for TCA findings.  So when you get an ECG in this situation, look for them!

Much later, the roommate called and reported that 20 amitryptiline (unknown mg per dose) were missing.  Fortunately, the patient had not had any adverse outcome by that time.
He was given multiple amps of bicarb and a bicarbonate drip.  He remained delirious and was given 3 mg of physostigmine (after pretreatment with 2 mg of lorazepam to prophylax against seizures).  His delirium greatly improved and he was then able to follow commands.

He had a prolonged stay in the ICU requiring days of bicarbonate.  The tox screen only showed amitryptiline.

Articles on TCA

More TCA ECGs from Dr. Smith's ECG Blog

More on TCA overdose, with ECGs, from life in the fast lane.

More still on TCA overdose, from lifeinthefastlane.

3 comments:

  1. If you look carefully to I derivation, you can not think about PSVT... Clarly, is SR. It is very important to see sinusal tachycardia, which is the effect, not the cause... It is a very frecuent mistake...

    ReplyDelete
  2. Many thanks for this very intructive case which has refreshed my knowlwdge on ECG findings of TCA overdose.
    Indeed there is not only acute coronary syndromes!

    ReplyDelete
  3. EXCELLENT POST INDEED. EVERYBODY OUT THERE READ IT AND MAKE YOUR DAY
    HMO

    ReplyDelete

Recommended Resources